Indiana, 2002

Flood in Indiana, April 2 to 5, 2002

April 2 to 5, 2002 · NWS PAH · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 2, 1:00 AM CST, 10 hours earlier.

Area forecast discussion, Apr 2, 1:00 AM CST, 10 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
100 AM CST TUE APR 2 2002

PRIMARY CHALLENGE REMAINS THE NEAR TERM WITH FRONT MOVING IN/THRU FA
THIS AFTERNOON.

LATEST SURFACE ANALYSIS SHOWS LOW CENTER OVER THE OKLAHOMA PANHANDLE
WITH A WARM FRONT EXTENDING NORTHEAST TO NEAR CMI. A LOW WAS
DEVELOPING ALONG THE WARM FRONT IN NE MO. CURRENT IR SAT PICS SHOW
SOME CLOUD DEVELOPMENT ALONG BOUNDARY BUT SKIES WERE MOSTLY CLEAR
ACROSS FA.

THE 00Z TUE MODEL RUN SHOWS MODELS IN GOOD AGREEMENT WITH SYNOPTIC
FEATURES. THE SURFACE LOW OVER NE MO WILL LIFT ENE AS THE LOW OVER
THE SW DIVES SOUTHEAST. THIS IS IN RESPONSE TO THE UPPER LEVEL
LONGWAVE WHICH ROTATES TOWARD THE EASTERN SEABOARD BY WEDNESDAY.
THIS WOULD BRING FRONT TO THE NW PERIPHERY OF FA BY 18Z TUE AND EXIT
SE SHORTLY AFTER 00Z WED. WITH A STRONG HIGH PRESSURE SYSTEM IN THE
BOUNDARYS WAKE AND A 5 WAVE ROSBY PATTERN ACROSS THE NORTHERN
HEMISPHERE FEEL COMFORTABLE WITH THE RAPID PROGRESSION OF THE
AFOREMENTIONED FEATURES.

THE FRONT WILL MOVE THROUGH FA AT MOST THROUGH THE AFTERNOON HOURS
REACHING THE SOUTHERN SECTIONS AT MOST FAVORABLE TIME FRAME FOR
THUNDERSTORMS. K INDICES GREATER THAN 30...CAPES NEAR 1500
J/KG...AND LIS OF -4...DO BELIEVE THUNDERSTORMS WILL DEVELOP. THIS
COMPLIMENTS THE SWODY1 WHICH CONTINUES TO BRING SLIGHT RISK INTO
SEMO AND WEST KENTUCKY WITH GENERAL TSRA ACROSS REMAINDER OF FA. THE
FA IS WELL CAPPED THROUGHOUT THE MORNING AND INTO THE EARLY
AFTERNOON WITH SB CIN AVERAGING AROUND -100 J/KG AT 18Z DROPPING
INTO ZERO TO -20 J/KG BY 00Z. THE CAPPING SHOULD ALLOW FOR PLENTY OF
TIME FOR MOISTURE AND HEATING PRIOR TO ANY PRECIP CONTAMINATING THE
SOUNDING. THUS...GOOD SUPPORT FOR SLIGHT RISK SOUTHWEST PORTIONS.
THIS ALSO SHOULD MAKE PRECIP POST FRONTAL...SINCE WE NEED THE FRONT
TO ERODE THE CAP. VERY LITTLE DIRECTIONAL SHEAR THROUGH OUT THE
COLUMN AND 850 WINDS ONLY 25 TO 30 KNOTS WOULD NOT EXPECT WINDS TO
BE MAIN THREAT. IN CONTRAST...WITH FREEZING LEVEL BELOW 11K AND WET
BULB ZERO BELOW...10K LARGE HAIL WILL BE THE MAIN SEVERE THREAT.

THE MODELS ALL AGREE THAT QPF WILL BE EAST OF FA BY 12Z...WITH THE
EXCEPTION OF THE MESO ETA. WILL NOT PULL CHC SE SECTIONS ATTM...WILL
TWEAK IT DOWN TO SLGT CHC WHICH SHOULD ESTABLISH A TREND FOR NEXT
SHIFT TO MONITOR.

FWC HAS COOLED AND MAV HAS WARMED...BRINGING THEM INTO BETTER
AGREEMENT OVER SUCESSIVE RUNS. THEREFORE WILL FOLLOW TREND BUT LEAN
TOWARD THE WARMER FWC...ESPECIALLY FOR HIGHS. MAY BE LOOKING FOR A
FROST ADVISORY WED NGT. WILL MONITOR MOS TRENDS FOR THAT POSSIBILITY.

.PAH...NONE.
HOOPER

In the hours before

Special weather statement, Apr 2, 6:00 AM CST, 5 hours before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-022100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
600 AM CST TUE APR 2 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

THREATS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EARLY THIS EVENING FOR THE AREA TO THE SOUTH AND WEST OF A
PERRYVILLE MISSOURI...TO EVANSVILLE INDIANA...TO MURRAY KENTUCKY
LINE.  THE PRIMARY THREAT WILL BE LARGE HAIL...WITH THE HIGHEST
THREAT ACROSS SOUTHEAST MISSOURI.  IN ADDITION TO THE SEVERE WEATHER
POTENTIAL...ISOLATED AREAS MAY RECEIVE RAINFALL AMOUNTS UP TO AN INCH
WITH THE STRONGER THUNDERSTORMS.  THIS MAY AGGRAVATE EXISTING
FLOODING PROBLEMS.

DISCUSSION...
A STRONG COLD FRONT WILL MOVE SOUTHEAST ACROSS THE AREA THIS
AFTERNOON...AS AN UPPER LEVEL STORM SYSTEM MOVES ACROSS THE NORTHERN
PLAINS AND INTO THE GREAT LAKES.  AHEAD OF THE COLD FRONT...STRONG
SOUTHWEST WINDS WILL BRING SIGNIFICANT LOW LEVEL MOISTURE BACK
ACROSS THE AREA.  AS TEMPERATURES REACH THE LOW TO MID 70S IN THE
OUTLOOK AREA...THE ATMOSPHERE WILL BECOME MODERATELY UNSTABLE.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND IMMEDIATELY BEHIND
THE FRONT FROM SOUTHEAST MISSOURI ACROSS SOUTHERN ILLINOIS AND INTO
SOUTHWEST INDIANA AROUND 3 PM.  SINCE MOST OF THE STORMS ARE EXPECTED
TO BE ELEVATED BEHIND THE FRONT...THE PRIMARY SEVERE THREAT WILL BE
LARGE HAIL.  THE BEST CHANCE FOR SEVERE HAIL WILL BE ACROSS
SOUTHEAST MISSOURI...WHERE THE INSTABILITY WILL BE MAXIMIZED.

AS THE FRONT MOVES SOUTHEAST...THE SEVERE WEATHER THREAT WILL SPREAD
INTO PORTIONS OF WESTERN KENTUCKY TOWARD THE EARLY EVENING.  AS THE
SUN SETS THE INSTABILITY WILL WEAKEN AND THE SEVERE WEATHER THREAT
SHOULD COME TO AN END AROUND 8 PM.

SOGGY CONDITIONS CONTINUE ACROSS THE ENTIRE AREA AND HEAVY RAINFALL
ASSOCIATED WITH THE STRONGER STORMS MAY AGGRAVATE THE RIVER FLOOD
SITUATION ACROSS THE AREA.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE REQUESTED GENERALLY BETWEEN 3 PM AND 8 PM
IN THE OUTLOOK AREA.
&&

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Posey

When
April 2, 11:00 AM CST to April 5, 6:00 PM CST
Where
Posey forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.022, -87.868 (the zone’s center; the record gives no point)

The Wabash River rose slightly above flood stage at New Harmony, causing minor flooding of low-lying agricultural bottomland.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292716.